Ohio, 2004

Flooding in Ohio, September 17, 2004

September 17, 2004 · NWS CLE · 5 events in 5 counties and zones

The remnants of Ivan moved across the Ohio Valley on September 17th. A stationary front extending northeast from the low caused heavy rains to develop and fall on most of northeastern Ohio from late on September 16th through the 17th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

The remnants of Ivan moved across the Ohio Valley on September 17th. A stationary front extending northeast from the low caused heavy rains to develop and fall on most of northeastern Ohio from late on September 16th through the 17th. Rainfall totals for the storm included: 1.76 inches at Millersburg (Holmes County); 1.84 inches at Wooster (Wayne County); 2.50 inches at Cuyahoga Heights (Cuyahoga County); 2.91 inches at Macedonia (Summit County) and 3.84 inches at Wadsworth (Medina County). Runoff from this rain caused several streams and creeks to leave their banks flooding many low lying areas. A few roads had to be closed because of flooding. Hundreds of homes sustained minor damage from either basement or lowland flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 17, 9:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 17, 9:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1040 AM EDT FRI SEP 17 2004

.SHORT TERM (UPDATE)...
EXPANDED FLOOD WATCH FOR THE LAKESHORE FROM CLE EAST. CONVERGENT
AREA NOT MOVING MUCH ALONG THE LAKESHORE AND WITH LOW MOVING UP THAT
MAY CAUSE EVEN MORE PCPN TO MOVE INTO AREAS NORTHEAST OF CLE.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
COLD FRONT SLIPPED EAST THROUGH MUCH OF THE FORECAST AREA LAST
EVENING BUT APPEARS TO HAVE STALLED ON A LINE FROM MEADVILLE PA TO
YOUNGSTOWN...TO JUST NORTH OF COLUMBUS LINE.  SOME WEAK CONVECTION
CONTINUES DEVELOP AND MOVE NORTHEAST ALONG THE BOUNDARY.

CONSENSUS IS TO FOLLOW THE GFS MODEL THIS PACKAGE WHICH IS THE
SCARIEST OF ALL THE MODELS SINCE IT BRINGS THE HIGHEST QPF OF AROUND
2 INCHES INTO THE SOUTHEAST PORTIONS OF THE FORECAST AREA.  I AM
CONCERNED THAT THE STALLED BOUNDARY WILL BECOME A SECONDARY FOCUSING
MECHANISM FOR A BAND OF HEAVY RAIN TODAY FROM ALL OF THIS TROPICAL
MOISTURE STREAMING NORTH TOWARD THE AREA.  SOME AREAS IN CRAWFORD
COUNTY PENNSYLVANIA HAVE ALREADY SEEN SOME GOOD RAINFALLS LAST
EVENING PRIMING THE SOIL FOR RAPID RUNOFF INTO STREAMS AND CREEKS.

PRECIPITABLE WATER VALUES HOLD AROUND 1.5 INCHES THROUGH THE DAY
ACROSS THE SOUTHEAST AREAS AND SHIFT SOUTHEAST THIS EVENING.

I AM PLANNING ON ISSUING A FLOOD WATCH FOR THE EXTREME SOUTHERN AND
SOUTHEAST COUNTIES OF THE FORECAST AREA FOR TODAY UNTIL 8 PM.

REMNANTS OF IVAN ARE EXPECTED TO SHIFT BACK TO THE SOUTHEAST AND
WALLOW AROUND FOR THE NEXT 24 HOURS.  SURFACE HIGH PRESSURE IS
PROGGED TO BUILD EAST INTO THE AREA PUSHING PRECIPITATION OUT OF THE
AREA TONIGHT.

REST OF THE FORECAST AREA EXPECTED TO SEE LIMITED SHOWER ACTIVITY
WITH DRYING TAKING PLACE IN THE NORTHWEST AREAS TODAY.

I STAYED FAIRLY CLOSE TO MAV GUIDANCE TEMPERATURES THROUGH THE
PERIOD.

&&

.LONG TERM (SATURDAY-THURSDAY)...
SHOULD BE A DRY WEEKEND AND START OF WORKWEEK AS CANADIAN HIGH
PRESSURE BLDS OVR RGN FM THE NE.  NEXT CHCS FOR PRECIP WL NOT COME
UNTIL THE MIDDLE OF THE WEEK AS THE HIGH MOVES OFF ALLOWG A FRONTAL
SYSTEM TO APPROACH FM THE W.  TEMPS WL ACTUALLY BE A LTTL BLO NORMAL
FOR A COUPLE OF THE DAYS.
&&

.AVIATION (06Z-06Z)
WITH THE CDFNTL BNDRY STALLED ACRS THE SE PTN OF THE CWA XPCT
DVLPMENT OF SHWRS THRU THE DAY ALG AND TO THE SE OF THE FNT. AS SUCH
MVFR OCNL IFR CONDS THRU THE DAY HRS. TO THE N AND NW OF THE FNT HI
PRES RDG TO KEEP MOST OF PCPN OUT OF THE NW PTN OF THE CWA. DRY AIR
TO EVENTUALLY WORK IN BY EVENG AS THE RMNTS OF IVAN WKN AND MOV OUT
OF THE AREA. THE HI PRES TO GRDLY BLD SOUTH OVR MUCH OF THE CWA AFT
SS UNDER VFR CONDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MUCH OF NE OHIO.
. PA...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CRAWFORD
COUNTY.

SHORT TERM UPDATE...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...KUBINA
AVIATION...20
Hazardous weather outlook, Sep 17, 5:33 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
633 AM EDT FRI SEP 17 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-181033-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
633 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THE REMNANTS OF IVAN ARE SLOWLY MOVING NORTHEAST AND THE SYSTEM IS
FORCING A SWATH OF HEAVY RAIN NORTH TOWARD THE AREA. A STATIONARY
FRONT LIES FROM MEADVILLE PENNSYLVANIA ACROSS YOUNGSTOWN TO JUST
NORTH OF COLUMBUS.  THE COMBINATION OF THE TROPICAL MOISTURE MOVING
NORTH AND THE STATIONARY FRONT COULD POSSIBLY PRODUCE SOME HEAVY RAIN
FROM KNOX COUNTY TO CRAWFORD COUNTY PENNSYLVANIA TODAY.  THE HEAVY
RAIN COULD CAUSE SOME FLOODING ACROSS THIS AREA.  THERE IS A FLOOD
WATCH IN EFFECT UNTIL 800 PM EDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY NOT BE NEEDED BUT SPOTTERS ARE ENCOURAGED TO
CALL IN RAINFALL AMOUNTS OVER ONE HALF AN INCH.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Cuyahoga

When
September 17, 12:00 PM EST to 7:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Flood, Holmes

When
September 17, 12:00 PM EST to 7:00 PM EST
Where
Holmes forecast zone
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Flood, Medina

When
September 17, 12:00 PM EST to 7:00 PM EST
Where
Medina forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Flood, Summit

When
September 17, 12:00 PM EST to 7:00 PM EST
Where
Summit forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Flood, Wayne

When
September 17, 12:00 PM EST to 7:00 PM EST
Where
Wayne forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423533, 5423534, 5423535, 5423536, 5423537.